Jump to content
CrazyBoards.org

Recommended Posts

I have been a long time user of depakote, over 15 years and while it has done a fantastic job of helping to stabilize my moods, with the addition of geodon, I am unhappy with the major hair loss it has caused.  My pdoc has recommended either lithium or vraylar as a substitute.  Has anyone switched to either of these two meds from depakote?  What are your experiences?  Side effects?  I am anxious to stop the hair loss but am afraid to give up the stability I have.  Another concern is weight gain.  I have recently lost 75 pounds of seroquel weight and am in no hurry to gain it back.

I have bipolar disorder with psychotic episodes that is currently well controlled.  Any suggestions?

Share this post


Link to post
Share on other sites

Personally I had lithium take over for my Depakote and liked it better but be warned it can occasionally cause hair loss too. Have you ever tried vitamins? I think they gave me zinc and folic acid when I started Depakote 

Share this post


Link to post
Share on other sites

I have tried vitamins.  My pdoc recommended zinc and selenium.  I have been taking a hair vitamin for the last year, added a new one recently and switched to a natural hair growth shampoo.  Still losing at a great rate.  It’s so bad I’m thinking of buying a wig.  Saw that you were on vraylar, what did you think of it?  What made you stop it?

Share this post


Link to post
Share on other sites

Some people find it activating...I found it neutral in both sedation/activation and weight gain/loss. I liked it, seemed to Cover both ups and downs. However, I always took lithium with it. Pdoc and I agreed to taper off because once I got stable because clozaril seemed to be all the antipsychotic I needed. Be aware- it can be very expensive. However, if you're keeping the geodon it might make more sense to have a mood stabilizer (lithium) on board. That's much more common than just two antipsychotics 

Share this post


Link to post
Share on other sites

You could try a combo of lamotrigine+lurasidone. Should be less likely to cause hair loss, more mild on side effects. Both would be weight neutral. Lamotrigine might cause you to lose a bit. I took that combo for several months at one point, and I just recently ended up bringing lamotrigine back on board to complement the brexpiprazole. I would certainly recommend brexpiprazole but will also point out based on your response that you want something that will be weight neutral or help you lose weight, and brexpiprazole is more likely to make you gain than cariprazine (Vraylar) or aripiprazole.

Share this post


Link to post
Share on other sites

Thanks for responding.  I was on lamictal for a while back in the beginning of all this.  My pdoc at the time took me off it.  I don’t remember why.  Might be worth revisiting it again.  Thanks for the suggestion.  I appreciate it.

Share this post


Link to post
Share on other sites

I've been put on all 3 of these. Depakote caused hair loss and made me an apathetic zombie. Lithium caused raging anxiety. I just started Vraylar and so far, I love it. It's helping me with ruminating/obsessing and depression & anxiety.

Good luck, I hope it helps you.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

Sign in to follow this  

  • Similar Content

    • By mikl_pls
      Hey everyone.
      Since my pdoc increased my Vraylar to 4.5 mg, I've been feeling a lot stabler, but I still believe I am rapid cycling, experiencing depression on a regular basis that lasts about 2-3 weeks at a time with either euthymia or mixed episodes/hypomania in between for anywhere from 4 to 7 days at a time. My pdoc said I was rapid cycling when she increased my Vraylar from 3 mg to 4.5 mg, which is why she did that. She said the increased dose would not only help the cycling but also help my depression too.
      Has anyone had experience with maxing out Vraylar to 6 mg? Any mood benefits to speak of (more than that when on 4.5 mg)—mainly with depression? Did you experience any EPS like akathisia or anything? Weight gain?
      In case you can't see my signature, my cocktail is as follows:
      dextroamphetamine (Dexedrine) 10 mg 2 PO tid (60 mg) pindolol (Visken) 5 mg 1 PO q AM protriptyline (Vivactil) 10 mg 1 PO tid (30 mg) Viibryd (vilazodone) 40 mg 1 PO q AM Vraylar (cariprazine) 4.5 mg 1 PO q AM oxcarbazepine (Trileptal) 600 mg 1 PO bid (1,200 mg) alprazolam (Xanax) 1 mg 1 PO tid prn quetiapine (Seroquel) 100 mg 1 PO qhs prn trazodone (Desyrel) 100 mg 1-2 PO qhs prn (100-200 mg) L-methylfolate 15 mg 1 PO q AM vitamin D3 50,000 IU 1 PO q wk Are there any other med changes/increases/additions that might help?
      I would rather not take Lamictal because it causes severe truncal and facial acne and it doesn't really help that much, but I wouldn't be opposed to trying it again.
      I ran out of protriptyline so I haven't been taking it (might be responsible for my recent onset of depression), but I hope my pdoc will continue to prescribe it because I think it might be helping (although I still am cycling while on it).
      Thanks for reading!
    • By Fruitful.Entropy
      TL;DR: Can Vraylar cause a "frog in the throat" symptom, so that I sound like I'm whispering and hoarse?
      I'm bipolar, medicated for 15 years now.  Up until 3-4 weeks ago, I was on 1200mg Lithium, 200mg Lamictal, and 1.5mg Vraylar.  The first two are years old, the 1.5mg Vraylar was added several months ago.  It messed with my sleep but that faded after 1-2 months.
      3-4 weeks ago, my PDoc raised my Vraylar to 3mg, then several days later to 4.5mg, then several days later to 6mg.  The goal was to address bipolar depression that hit me suddenly.  However, the side effect of restlessness was too much - I couldn't stay in my chair long enough to get any work done.  So we reversed the Vraylar, dropping 6mg -> 4.5mg -> 3mg -> 1.5mg over a couple weeks.  (And then added 100mg Wellbutrin).
      One side effect that came in along with the restlessness was vocal problems.  It felt like I had a frog in my throat, and I would revert to a whispery voice. My voice sounds hoarse, the way it does when you overuse it and have to speak softly for a while.  And every time I think it's getting better I talk with someone and find it's not.  I think there's been improvement but not uniformly.
      It's not listed as a side effect in the Vraylar PI sheet. 
      Has anyone experienced or heard of this sort of symptom, with Vraylar or any other med? 
    • By Cyclingsarah
      Hi guys,
      just started Lithium yesterday. I know it can take several weeks to work, but I already feel it clearing my head a bit.
      question tho. Can lithium make anxiety worse in the beginning - like SSRI’s? Because I now find myself very panicky
      I am also on lexapro and mirtazapine. 
    • By Cyclingsarah
      Just wondering. I have a lot of anxiety and am startinh lithium for bipolar disorder in a few weeks
    • By Oniliscious
      Hello,
      So, I've been dealing with this for a while and didn't realize it was a problem up until recently. I'm seeing the patterns more over the course of actually, a few years. So, the problem that I'm currently having is with morning depression up until after noon. I have schizoaffective disorder bipolar type and GAD, but for some reason depression is my most prominent symptom. Maybe for the first hour or so of waking up, I feel pretty good and ready to start the day. However, after I eat and take my meds, I just fall into this cranky, irritable mood and then I'm just depressed the rest of the morning. I see my doctor on Monday, so I'm definitely going to say something. But I also want to hear from you guys on how to deal with it, since we are the ones suffering with mental illness. Advice can really help these days. Thanks!
       
      Oh PS. My doctor just started me on Vraylar last week. So far so good. Coming to think of it though, it actually could be the simple fact that I'm still getting used to this new dose (I was on 1.5 mg and now I'm on my 2nd day of 3mg). However, morning depression has always been a problem for me. Maybe I just need to wait it out and see... Again, I will speak to my doctor about it too.
×
×
  • Create New...